Tuesday, February 15, 2011

Are you a health food junkie?

The obsession to cut out "bad" foods and don a flawless physique can lead to dangerous eating patterns.

We all know the type. They never let wheat, yeast or dairy pass their lips. They've cut out alcohol and caffeine. They're obsessed with healthy eating — yet every day, they look more unwell and unhappier.

These are the symptoms of a condition called 'orthorexia' by dieticians. It is, apparently, on the increase — particularly in professional women in their 30s.

Orthorexia was coined in 1997 by Californian doctor Steven Bratman in his book Health Food Junkies, and means 'correct appetite' (from the Greek orthos for right and orexis for appetite). It is a fixation with eating 'pure' food that, far from doing you good, can become so extreme that it leads to malnutrition, chronic ill health and depression.

Plenty of celebrities are secret long-term orthorexics, passing off their limited diet of sashimi or steamed broccoli as 'getting in shape for a part'.

But they're not the only ones. Many of us have fallen into the same trap, believing that the more 'bad' foods we cut out, the healthier we'll be. But it's the start of a slippery slope.

And it doesn't just stop at food - orthorexics are often gym bunnies, who'll work out for two hours and then go for a ten-mile run.

The grim truth is that this level of health obsession is a potentially dangerous form of self-control. And it's increasingly prevalent.

"Women are much more likely today to become exercise and diet-addicted because of our celebrity-obsessed culture and the pressure to be slim," says Lucy Jones of the British Dietetic Association.

"While this condition is not as dangerous as anorexia, any obsession that cuts out entire food groups can lead to long-term health damage such as a lack of bone density, heart attacks, strokes and diabetes.

It's more difficult to spot than anorexia or bulimia because sufferers can simply insist that they're 'look-ing after themselves', or 'have a wheat intolerance'.

But when the desire to be healthy moves from avoidance of junk food to a fear of perfectly healthy food groups such as dairy, carbs or wheat, it's a warning sign of orthorexia.

More here

More on the dangerous side-effects of statins

Dr. Graveline has an interesting background that makes him particularly suited to speak on the topic of statin drugs. He's a medical doctor with 23 years of experience whose health was seriously damaged by a statin drug. His personal questions brought him out of retirement to investigate statins, which he's been doing for the past 10 years.

As a former astronaut, he would get annual physicals at the Johnson Space Center in Houston. In 1999 his cholesterol hit 280 and he was given a prescription for Lipitor.

"When they suggested Lipitor (10 mg), I went along with it because I had no reason to be particularly worried about statin drugs," he says. "I had used it a year or so before my retirement, but I wasn't a big user."

However, it quickly became apparent that something was seriously wrong.

"It was six weeks later when I experienced my first episode of what was later diagnosed as transient global amnesia," Dr. Graveline says.

"This is an unusual form of amnesia wherein you immediately, without the slightest warning, are unable to formulate new memory and you can no longer communicate. Not because you cannot talk, but you can't remember the last syllable that was spoken to you. So nothing you say is relevant anymore. In addition, you have a retrograde loss of memory, sometimes decades into the past."

He "woke up" about six hours later in the office of a neurologist, who gave him the diagnosis: transient global amnesia. He quit taking the Lipitor despite the reassurances from his doctors that the drug was not of concern, and that it was just a coincidence.

He had no relapses during the remainder of the year, but his cholesterol was still around 280 at his next physical. He was again urged to take Lipitor, and he relented.

"I admit I was concerned, but I had talked to maybe 30 doctors and a few pharmacologists during the interval," Dr. Graveline says. "They all said "statins don't do that." So I allowed myself to go back on statins but this time I took just 5 mg.

…[E]ight weeks later, I had my second, and my worst episode. In this one, I was a 13-year-old high school student for 12 hours... This is what convinced me, when I finally woke up, that something was wrong with the statin drugs. And yet, the doctors were, for years after that, still saying that this was just a remarkable coincidence.

This took me out of retirement and I've been actively involved in researching statin drugs ever since."

Statin Drugs: Not Nearly as Safe as You're Told

Dr. Graveline has since published a book about his discoveries called Lipitor: Thief of Memory.

"In trying to reach an explanation, I called Joe Graedon and asked him if he had ever heard of any unusual reactions associated with statins," Dr. Graveline says of his initial investigations.

He was directed to the statin effects study by Beatrice Golomb in San Diego, California, and his story was also published in a syndicated newspaper column. Within weeks, the web site he had created received reports of 22 cases of transient global amnesia, along with hundreds of cases of cognitive damage. At present, over 2,000 cases of transient global amnesia associated with the use of statins have been reported to FDA's MedWatch.

But cognitive problems are not the only harmful aspect of these drugs. Other serious adverse reactions include:

Personality changes / mood disorders

Muscle problems, polyneuropathy (nerve damage in the hands and feet), and rhabdomyolysis (a serious degenerative muscle tissue condition)

Sexual dysfunction

Immune suppression

Pancreas or liver dysfunction, including a potential increase in liver enzymes


According to Dr. Graveline, a form of Lou Gehrig's disease or ALS may also be a side effect, although the US FDA is resistant to accept the link found by their Swedish counterpart, and has so far refused to issue a warning.

"The World Health Organization (WHO) reported on this in July 2007 when Ralph Edwards, who directs the Vigibase in Sweden (the equivalent of the US MedWatch), reported ALS-like conditions in statin users worldwide," Dr. Graveline says.

He has since forwarded hundreds of cases to MedWatch, but the FDA still has not been moved to act, and doctors are therefore unaware of the connection between this deadly disease and statin use.

"[W]e have anecdotal evidence that if you stop the statin drug early enough, some of these cases regress. That's why we thought it was important that FDA issue a warning, but they haven't," Dr. Graveline says.

Today, all of these adverse effects, including the cognitive problems Dr. Graveline warned about 10 years ago, are supported by published research. MedWatch has received about 80,000 reports of adverse events related to statin drugs, and remember, only an estimated one to 10 percent of side effects are ever reported, so the true scope of statins' adverse effects are still greatly underestimated.

More here

No comments: